Cardiac Toxicity of Cancer Chemotherapy
Dr. Aarti Asnani presents this webinar on Cardiac Toxicity of Cancer Chemotherapy.
This webinar is intended to educate cardiologists, fellows and related healthcare professionals. Dr. Asnani will discuss the antitumor agents that have commonly been associated with an increased risk of cardiac toxicity, focusing on the clinical manifestations of toxicity, the underlying mechanisms, and cardioprotective strategies that can be implemented in this setting.
The webinar/clinical case scenarios will:
- Demonstrate the impact of cardiovascular complications on acute and long-term morbidity and mortality in cancer survivors.
- Provide an overview of cancer therapies with the potential to cause significant cardiac toxicity, ranging from conventional cytotoxic chemotherapies to newer targeted therapies and immune checkpoint inhibitors.
- Discuss the underlying molecular mechanisms that contribute to cancer therapy-associated cardiac toxicity.
- Present recommendations on clinical management based on the available literature, including observational studies, small randomized trials, and clinical expertise.
Key Learning Objectives
- Types of cancer chemotherapies that can contribute to cardiac toxicity
- Clinical manifestations of chemotherapy-induced cardiac toxicity
- Underlying molecular mechanisms contributing to cancer therapy-associated cardiac toxicity (on-target vs off-target)
- Management strategies to minimize the impact of chemotherapy-associated cardiac toxicity
- Heart Failure Specialists
- Allied Healthcare Professionals
Dr Asnani is Associate Director and an attending physician in the Cardio-Oncology Program at Beth Israel Deaconess Medical Center (BIDMC) in Boston, Massachusetts and is an active researcher in the field. She joined BIDMC in 2017 and prior to this worked at the Massachusetts General Hospital. She earned her medical degree at the Duke School of Medicine, Durham, North Carolina in 2008, one of the nation’s top medical schools.
Her interests lie in the molecular mechanisms responsible for chemotherapy-induced heart toxicity, a major contributor to morbidity and mortality in the growing population of cancer survivors. Her research interests include the molecular pathways contributing to heart failure induced by a commonly used chemotherapy, doxorubicin.
1. Mulrooney DA, Yeazel MW, Kawashima T, et al. Cardiac outcomes in a coh ort of adult survivors of childhood and adolescent cancer: retrospective analysis of the Childhood Cancer Survivor Study cohort. BMJ 2009;339 :b4606. PMID: 19996459.
2. Octavia Y, Tocchetti CG, Gabrielson KL, et al. Doxorubicin-induced cardiomyopathy: from molecular mechanisms to therapeutic strategies. J Mol Cell Cardiol 2012;52 :1213 – 25.
3. Cardinale D, Colombo A, Bacchiani G, et al. Early detection of anthracycline cardiotoxicity and improvement with heart failure therapy. Circulation 2015; 131 :1981 – 8. DOI: 10.1161/CIRCULATIONAHA.114.013777; PMID: 25948538.
4. Cameron D 1, Piccart-Gebhart MJ 2, Gelber RD, et al. 11 years' follow-up of trastuzumab after adjuvant chemotherapy in HER2-positive early breast cancer: final analysis of the HERceptin Adjuvant (HERA) trial. Lancet. 2017 Mar 25;389(10075):1195-1205 . doi: 10.1016/S0140- 6736(16)32616-2. Epub 2017 Feb 17.
5. Layoun ME, Wickramasinghe CD, Peralta MV, Yang EH. Fluoropyrimidine-in duced cardiotoxicity: manifestations, mechanisms, and management. Curr Oncol Report 2016; 18 :35. DOI: 10.1007/s11912- 016 - 0521 -1; PMID: 27113369.
6. Force T, Krause DS, Van Etten RA. Molecular mechanisms of cardiotoxicity of tyrosine kinase inhibition. Nat Rev Cancer 2007; 7:332 – 44. DOI: 10.1038/nrc2106; PMID: 17457301.
7. Johnson DB, Balko JM, Compton ML, et al. Fulminant myocarditis with combination immune checkpoint blockade. N Engl J Med 2016; 375:1749 – 55. DOI: 10.1056/NEJMoa1609214; PMID: 27806233.